Alert archive / Kansas / River Flood Warnings in 2025

River Flood Warning 45, NWS Wichita, KS

June 17, 2025Sumner County, Kansas

NWS Wichita, KS issued this river flood warning at Jun 17, 2025, 3:47 PM CDT for Sumner County, Kansas. It took effect at Jun 18, 2025, 8:12 AM CDT. It was in force for 59 hr.

The area

The counties it named.

The facts

Issued
Jun 17, 2025, 3:47 PM CDT (20:47 UTC)
In effect from
Jun 18, 2025, 8:12 AM CDT
Expired
Jun 20, 2025, 7:20 PM CDT
In force
59 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

County Sumner County, KS

The radar

The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Arkansas River at Oxford (OXFK1). The gauge peaked at 18.85 ft at Jun 19, 2025, 4:00 PM CDT.

actionminormoderate10152006/1706/1806/1906/2006/2106/22
Action stage
15 ft
Minor stage
17 ft
Moderate stage
20 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07145600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Jun 17, 3:23 PM CDT, 24 minutes earlier. Its key messages:

  • Severe storm and flooding potential through this evening.
  • Increasing heat/humidity late week and through the weekend.
Area forecast discussion, Jun 17, 3:23 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
323 PM CDT Tue Jun 17 2025

.KEY MESSAGES...

- Severe storm and flooding potential through this evening.

- Increasing heat/humidity late week and through the weekend.

&&

.DISCUSSION...
Issued at 322 PM CDT Tue Jun 17 2025

The main forecast concern is severe thunderstorm and flooding
potential through this evening. Thunderstorm activity is currently
ongoing generally along the Highway 56 corridor within a zone of
strong 850-700mb warm advection and in vicinity of an old outflow
boundary slowing sagging south. In the short-term this activity will
pose a marginally severe hail/wind threat, along with very heavy
rainfall and flooding concerns.

As we head into the late afternoon and evening, we're watching the
potential for this current activity to gradually sink south-
southeast and possibly strengthen as these storms encounter a more
unstable environment amidst impressive vertical shear for mid-June
standards. The best near-surface based instability and low-level
convergence looks to be near the KS/OK border on south in vicinity
of a stalled frontal zone, which could be the greatest potential for
higher-end severe weather through the evening in the form of very
large hail, damaging winds, and possibly a tornado or two,
especially if an HP supercell or two can manage to develop ahead of
the approaching upscale growth. However, activity currently
approaching from the west-northwest could gradually strengthen as
well as we head into early evening, as instability continues to
increase amidst a favorable shear profile. The primary risks will be
damaging winds and perhaps large hail, although given the impressive
low-level shear north of the frontal zone can't rule out a tornado
or two, especially if the airmass can become rooted closer to the
boundary layer.

After this first round of thunderstorms pushes through late this
afternoon and early evening, short-term guidance supports another
round of storms coming moving in from the west-northwest early to
mid-evening, with a continued threat for damaging winds and perhaps
some large hail. Thinking the severe threat should exit southeast
Kansas by around midnight.

Additionally, given the rainfall last into early today, along with
multiple rounds through this evening, areas of flash flooding and
river flooding are likely, especially generally along and south of
the Highway 56 corridor.

Quiet weather looks to return Wednesday, with seasonable
temperatures mostly in the 80s. As we head into late week and this
weekend, building upper ridging will support increasing summer heat,
with highs in the 90s to possibly near 100 degrees expected. Given
the wet antecedent conditions, humidity will likely be an issue as
well, increasing the potential for 100-105+ degree heat indices.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1258 PM CDT Tue Jun 17 2025

In the immediate short term, ongoing thunderstorms are the
concern which have focused along a mid level boundary. They have
generally stayed between the TAF sites but could encroach on a
couple which is why tempo groups were utilized. Amendments may
be needed given the ongoing activity.

This is a complicated forecast in trying to determine the
timing and location for the next round for many sites which
could become more surface based. There could be a longer
stretch of time with continued showers and storms. Severe storms
with up to baseball sized hail and wind gusts to 80 mph are
still a possibility, but it depends on the response in the
environment. The best chances are for KHUT and KICT to see
severe storms. Changes are likely to the forecast given
observational trends. Precipitation should shift to the east
tonight into Wednesday morning. Clouds should push east as well
with better flying conditions anticipated for Wednesday.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday afternoon for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&

DISCUSSION...ADK
AVIATION...VJP
Hazardous weather outlook, Jun 17, 3:31 PM CDT, 16 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
331 PM CDT Tue Jun 17 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-182045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
331 PM CDT Tue Jun 17 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Evening into Tonight

Strong to severe thunderstorms are expected into tonight across
southern Kansas. All hazards are possible including large hail up to
golf ball, damaging winds near 80 mph, and a tornado or two.
Additional heavy rainfall will increase the flooding potential or
aggravate ongoing flooding. Please refer to the latest watch and
warnings for additional details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

More thunderstorms could linger across southeast Kansas early
Wednesday morning.

Heat indices are forecast to approach 100 degrees across the entire
area Friday into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed into tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, Jun 17, 2:44 PM CDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
244 PM CDT Tue Jun 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     Hail             3 E Sterling            38.21N 98.15W
06/17/2025  E1.00 Inch       Rice               KS   Emergency Mngr

&&
Local storm report, Jun 17, 2:51 PM CDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
251 PM CDT Tue Jun 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     Hail             3 S Mcpherson           38.33N 97.67W
06/17/2025  E1.00 Inch       McPherson          KS   Public

            KAKE relayed viewer report of quarter sized
            hail. Time is estimated from radar.

&&
Local storm report, Jun 17, 3:12 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
312 PM CDT Tue Jun 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Rain             3 NW Mcpherson          38.41N 97.70W
06/17/2025  M6.16 Inch       McPherson          KS   Public

            Storm total rainfall since last night.

&&

WI

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 12:48 AM CDTSevere Thunderstorm WarningICTRussell57 min
Jun 17, 1:01 AM CDTSevere Thunderstorm WarningICTLincoln44 min
Jun 17, 1:14 AM CDTSevere Thunderstorm WarningICTLincoln, Russell31 min
Jun 17, 1:41 AM CDTSevere Thunderstorm Warning Considerable damage threatICTBarton, Ellsworth, Lincoln, Rice, Russell, Saline64 min
Jun 17, 2:31 AM CDTFlood WatchICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more32 hr
Jun 17, 2:41 AM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Harvey, McPherson, Marion, Reno and 2 more64 min
Jun 17, 3:18 AM CDTSevere Thunderstorm Warning Destructive damage threatICTHarvey, McPherson, Reno, Rice42 min
Jun 17, 3:34 AM CDTSevere Thunderstorm Warning Considerable damage threatICTHarper, Harvey, Kingman, McPherson, Marion, Reno and 2 more56 min
Jun 17, 3:41 AM CDTSevere Thunderstorm Warning Destructive damage threatICTHarvey, Marion, Reno, Sedgwick64 min
Jun 17, 3:55 AM CDTSevere Thunderstorm Warning Considerable damage threatICTEllsworth, McPherson, Reno, Rice, Saline65 min
Jun 17, 4:17 AM CDTSevere Thunderstorm Warning Considerable damage threatICTButler, Chase, Harvey, McPherson, Marion, Sedgwick58 min
Jun 17, 4:24 AM CDTSevere Thunderstorm Warning Destructive damage threatICTButler, Cowley, Sedgwick, Sumner66 min
Jun 17, 4:31 AM CDTSevere Thunderstorm Warning Destructive damage threatICTButler, Cowley, Sedgwick, Sumner59 min
Jun 17, 4:42 AM CDTFlash Flood Warning Considerable damage threatICTSedgwick7 hr
Jun 17, 4:45 AM CDTSevere Thunderstorm Warning Destructive damage threatICTButler, Sedgwick45 min
Jun 17, 5:04 AM CDTSevere Thunderstorm WarningICTHarper, Sumner26 min
Jun 17, 5:14 AM CDTSevere Thunderstorm Warning Considerable damage threatICTButler, Sedgwick46 min
Jun 17, 5:27 AM CDTSevere Thunderstorm WarningICTCowley, Harper, Sumner48 min
Jun 17, 5:32 AM CDTFlash Flood Warning Considerable damage threatICTMcPherson13 hr
Jun 17, 5:36 AM CDTSevere Thunderstorm Warning Destructive damage threatICTCowley54 min
Jun 17, 8:13 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner25 min
Jun 17, 9:38 AM CDTRiver Flood WarningICTSaline13 hr
Jun 17, 9:38 AM CDTRiver Flood WarningICTMcPherson, Saline11 hr
Jun 17, 9:38 AM CDTRiver Flood WarningICTMcPherson17 hr
Jun 17, 9:38 AM CDTRiver Flood WarningICTSaline11 hr
Jun 17, 11:38 AM CDTRiver Flood WarningICTCowley, Sumner52 hr
Jun 17, 11:38 AM CDTRiver Flood WarningICTHarvey, Reno4 days
Jun 17, 11:38 AM CDTRiver Flood WarningICTMarion39 hr
Jun 17, 11:38 AM CDTRiver Flood WarningICTButler61 hr
Jun 17, 11:38 AM CDTRiver Flood WarningICTHarvey4 days
Jun 17, 11:38 AM CDTRiver Flood WarningICTButler, Cowley66 hr
Jun 17, 2:17 PM CDTAreal Flood WarningICTBarton, Rice4 hr
Jun 17, 2:43 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno, Rice47 min
Jun 17, 3:09 PM CDTSevere Thunderstorm WarningICTMcPherson, Reno, Rice11 min
Jun 17, 3:32 PM CDTAreal Flood WarningICTChase, Marion6 hr
Jun 17, 3:47 PM CDTRiver Flood WarningICTAllen68 hr
Jun 17, 3:47 PM CDTRiver Flood WarningICTAllen, Neosho29 hr
Jun 17, 3:47 PM CDTRiver Flood WarningICTCowley4 days
Jun 17, 3:47 PM CDTRiver Flood WarningICTNeosho4 days
Jun 17, 3:47 PM CDTRiver Flood WarningICTLabette, Neosho5 days
Jun 17, 3:47 PM CDTRiver Flood WarningICTCherokee, Labette66 hr
Jun 17, 3:47 PM CDTRiver Flood WarningICTReno, Rice4 days
Jun 17, 4:04 PM CDTSevere Thunderstorm WarningICTHarper, Kingman56 min
Jun 17, 4:21 PM CDTSevere Thunderstorm WarningICTSedgwick54 min
Jun 17, 4:34 PM CDTSevere Thunderstorm WarningICTKingman, Reno, Sedgwick41 min
Jun 17, 4:41 PM CDTTornado Warning Tornado observedICTHarper, Kingman23 min
Jun 17, 5:02 PM CDTSevere Thunderstorm Warning Considerable damage threatICTHarper, Kingman, Sumner43 min
Jun 17, 5:07 PM CDTSevere Thunderstorm Warning Considerable damage threatICTButler, Sedgwick53 min
Jun 17, 5:22 PM CDTSevere Thunderstorm WarningICTHarper, Kingman38 min
Jun 17, 5:29 PM CDTFlash Flood Warning Considerable damage threatICTSedgwick5 hr
Jun 17, 5:39 PM CDTSevere Thunderstorm Warning Destructive damage threatICTSumner51 min
Jun 17, 5:55 PM CDTSevere Thunderstorm Warning Considerable damage threatICTButler65 min
Jun 17, 5:59 PM CDTSevere Thunderstorm WarningICTHarper, Kingman61 min
Jun 17, 6:24 PM CDTSevere Thunderstorm Warning Considerable damage threatICTCowley, Sumner51 min
Jun 17, 6:33 PM CDTAreal Flood WarningICTSumner16 hr
Jun 17, 6:37 PM CDTSevere Thunderstorm WarningICTButler, Greenwood22 min
Jun 17, 6:50 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner41 min
Jun 17, 6:59 PM CDTAreal Flood WarningICTMcPherson16 hr

Nearby

River Flood Warnings in Kansas, 2025Every river flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.